Alert archive / Maine / Tornado Warnings in 2018
Tornado Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this tornado warning at Aug 29, 2018, 3:57 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 29, 2018, 4:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 144 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WFUS51 KCAR 291957
TORCAR
MEC021-025-292030-
/O.NEW.KCAR.TO.W.0001.180829T1957Z-180829T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Caribou ME
357 PM EDT WED AUG 29 2018
The National Weather Service in Caribou Maine has issued a
* Tornado Warning for...
Northern Somerset County in west central Maine...
West central Piscataquis County in north central Maine...
* Until 430 PM EDT.
* At 357 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Seboomook, or 31 miles west of
Ripogenus, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Northeast Carry around 415 PM EDT.
Chesuncook around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4606 6988 4611 6935 4594 6932 4592 6967
4598 6969 4598 6989
TIME...MOT...LOC 1957Z 265DEG 30KT 4601 6980
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Foisy1 follow-up statement
366
WWUS51 KCAR 292014
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
414 PM EDT WED AUG 29 2018
MEC025-292023-
/O.CAN.KCAR.TO.W.0001.000000T0000Z-180829T2030Z/
Northern Somerset ME-
414 PM EDT WED AUG 29 2018
...THE TORNADO WARNING FOR NORTHERN SOMERSET COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of Somerset County. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Maine.
LAT...LON 4605 6972 4611 6935 4594 6932 4594 6967
4598 6969 4598 6972
TIME...MOT...LOC 2013Z 266DEG 26KT 4601 6965
$$
MEC021-292030-
/O.CON.KCAR.TO.W.0001.000000T0000Z-180829T2030Z/
Piscataquis ME-
414 PM EDT WED AUG 29 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR WEST
CENTRAL PISCATAQUIS COUNTY...
At 413 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Northeast Carry, or 24 miles west of
Ripogenus, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will move over the north side of
Chesuncook Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4605 6972 4611 6935 4594 6932 4594 6967
4598 6969 4598 6972
TIME...MOT...LOC 2013Z 266DEG 26KT 4601 6965
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
FoisyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Aug 29, 1:47 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 29, 1:47 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Caribou ME 147 PM EDT Wed Aug 29 2018 .SYNOPSIS... Low pressure from Quebec will approach this afternoon and cross the region tonight. A trailing cold front will cross the region late tonight and Thursday morning. Cooler and drier air will then move into the area later Thursday and Friday as Canadian high pressure builds southward. && .NEAR TERM /THROUGH TONIGHT/... 145 PM Update... No change in the thinking of Severe WX threat. Decided to stay w/the previous thinking of damaging winds as the primary threat. Watching the cell in Quebec as it is showing rotation w/a hook. That appears to riding the gradient of the ridge. The latest RAP soundings support possilbe rotation w/the storms as LCLs drop along w/strong directional/speed shear. Meso analysis showed strong theta E ridge across the north-central and downeast areas. The 12z NAM and 16z RAP matching close to the initial setup. Nice dewpoint ridge nosing nne w/dewpoints expected to climb all the way into northern areas as the stalled boundary lifts n. Expecting the radar to light up over the next few hrs. Previous Discussion... The main concern in the near term continues to be the convective potential later this afternoon and into this evening. A wave of low pressure across the Great Lakes region will then track northeast across southern Quebec, drawing the front back to the northeast as a warm front by late this afternoon. As it does so, showers and thunderstorms are expected to develop this afternoon across northern and western portions of the region. It appears as if the greatest threat for any stronger storms will be across western Maine and into the central Maine Highlands, where surface based CAPE is expected to increase to around 1000J/KG. 0-6km shear also increases to around 50 kt across this region resulting in the threat for gusty winds in any stronger storms. Freezing levels start out high, but some mid level cooling toward evening posses the threat of small hail in any stronger storms. Decided to mention locally heavy downpours in any storms as well, with precipitable water values increasing to over and inch and a half. A cold front is then expected to move southeast across northern Maine after midnight and then into central and downeast areas toward daybreak Thursday. Scattered showers and thunderstorms are expected to continue into tonight with the passage of the front, although the threat for any stronger storms should begin to diminish with the loss of daytime heating early this evening. Highs across the north are expected to range from the mid 70s to around 80 degrees. Across central and downeast areas, highs are expected to generally be in the mid 80s. Heat indices across central and downeast areas are expected to top out at around 90 degrees which is below heat advisory criteria. Lows tonight are expected to range from the upper 50s to lower 60s across the north and mid to upper 60s downeast. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... A cold front will cont crossing thru Cntrl and Downeast ptns of the Rgn Thu morn and erly aftn with sct shwrs and isold tstms then take shwrs SE of the FA later Thu aftn and eve. Behind the cold front, sig cooler (at least back to near seasonal norms) and much drier air from Cntrl Can will move into Rgn for Thu ngt into Sat. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Clds will increase ahead of the next weak cold front Sat ngt with a chc of shwrs and Tstms mainly Sun aftn and eve. Models are then uncertain with the tmg of any follow-up s/wvs for erly next week. In any event, none of the models indicate sig widespread rnfl Mon and Tue, so for now kept PoPs in the slgt to low chc category until models getting better tmg consensus in the long range. Temps look to gradually warm Sun into Tue, but not as warm or humid as it has been the last couple of days. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: 620 AM.... VFR flight conditions are expected at all the terminals this morning and into this afternoon. Scattered showers and thunderstorms are expected to develop across portions of northern and central Maine late this afternoon and continue into this evening. Will include VCTS at the forecasts terminals later this afternoon, except for KBHB. However, non TAF sites such as GNR and MLT may stand the best chances for thunder this afternoon and into this evening, with local IFR or lower in any stronger storms, along with turbulent flight conditions. SHORT TO LONG TERM: Mainly VFR all TAF sites, xcpt briefly MVFR with any tstm or heavier shwr Thu and Sun aftn/eve. && .MARINE... NEAR TERM: Winds/seas are expected to remain below SCA levels through tonight. SHORT TO LONG TERM: No marine hdlns anticipated. Kept close to WW3 wv guidance grids with with sig wv pds in the short wind fetch 4 to 7 sec and long distance swell 8 to 11 sec ranges. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt
Hazardous weather outlook, Aug 29, 3:57 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 357 PM EDT Wed Aug 29 2018 MEZ003>005-010-011-015-031-302000- Northern Somerset-Northern Piscataquis-Northern Penobscot- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis- 357 PM EDT Wed Aug 29 2018 ...SEVERE THUNDERSTORM WATCH 360 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for East Central Maine, Interior DownEast Maine, North Central Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms expected with the main threat being damaging wind gusts in excess of 58 mph and very heavy rainfall. Some of the more intense cells could show rotation with the potential for hail up to one inch in diameter. The areas with the highest threat for Severe thunderstorms will be from the Allagash Waterway and Mount Katahdin region down through the Piscataquis and Penobscot region. Remember, any thunderstorm is capable of producing dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-002-006-016-017-029-030-032-302000- Northwest Aroostook-Northeast Aroostook-Southeast Aroostook- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Northern Washington- 357 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine and Northern Maine. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected into this evening. A few storms may reach Severe limits with the main threat being damaging wind gusts in excess of 58 mph and very heavy rainfall. Some of the more intense cells could show rotation with the potential for hail up to one inch in diameter. The areas with the highest threat for Severe thunderstorms will be from the Allagash Waterway and Mount Katahdin region down through the Piscataquis and Penobscot region. Remember, any thunderstorm is capable of producing dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-302000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 357 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 29, 10:03 AM EDT, 5 hours 54 minutes before
Special Weather Statement National Weather Service Caribou ME 1003 AM EDT Wed Aug 29 2018 MEZ001>006-010-011-015-031-032-292115- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis-Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 1003 AM EDT Wed Aug 29 2018 ...Strong to Severe thunderstorms are expected this afternoon into early evening... Strong thunderstorms are expected to develop across the region this afternoon and continue into early evening. Thunderstorms have the potential to become Severe with the highest threat across the Piscataquis, Penobscot and Mount Katahdin region. Severe thunderstorms may contain strong wind gusts in excess of 58 mph with very heavy rainfall. Hail up to one inch in diameter and rotation is possible in the more intense storms. Continue to monitor the National Weather Service or your local media outlet for updates on this developing weather situation. Hewitt
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:28 PM EDT | Special Weather Statement | CAR | Washington | 32 min |
| Aug 29, 2:49 PM EDT | Severe Thunderstorm Warning | CAR | Somerset | 56 min |
| Aug 29, 3:44 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 61 min |
| Aug 29, 4:27 PM EDT | Tornado Warning | CAR | Piscataquis | 33 min |
| Aug 29, 4:57 PM EDT | Tornado Warning | CAR | Penobscot, Piscataquis | 63 min |
| Aug 29, 5:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Aug 29, 5:49 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 41 min |
| Aug 29, 6:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 30 min |
| Aug 29, 7:04 PM EDT | Special Weather Statement | CAR | 41 min |
Nearby
Tornado Warnings in Maine, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.